Alert archive / Mississippi / Flash Flood Watches in 2013
Flash Flood Watch 9, NWS Jackson, MS
NWS Jackson, MS issued this flash flood watch at Mar 23, 2013, 10:48 AM CDT for 30 counties in Mississippi; 5 parishes in Louisiana; Ashley County, Chicot County, Arkansas. It took effect at Mar 23, 2013, 2:00 PM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2013, 10:48 AM CDT (15:48 UTC)
- In effect from
- Mar 23, 2013, 2:00 PM CDT
- Expired
- Mar 24, 2013, 1:00 AM CDT
- In force
- 11 hr
- Issued by
- NWS Jackson, MS
- Flood severity
- None
All 37 counties
Ashley County, AR, Chicot County, AR, East Carroll Parish, LA, Madison Parish, LA, Morehouse Parish, LA, Richland Parish, LA, West Carroll Parish, LA, Attala County, MS, Bolivar County, MS, Carroll County, MS, Choctaw County, MS, Clay County, MS, Grenada County, MS, Hinds County, MS, Holmes County, MS, Humphreys County, MS, Issaquena County, MS, Kemper County, MS, Lauderdale County, MS, Leake County, MS, Leflore County, MS, Lowndes County, MS, Madison County, MS, Montgomery County, MS, Neshoba County, MS, Newton County, MS, Noxubee County, MS, Oktibbeha County, MS, Rankin County, MS, Scott County, MS, Sharkey County, MS, Sunflower County, MS, Warren County, MS, Washington County, MS, Webster County, MS, Winston County, MS, Yazoo County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 81 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 3.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -308 J/kg
- Mixed-layer LCL
- 445 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 250 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood watch went out at Mar 23, 7:50 AM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Mar 23, 7:50 AM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 750 AM CDT SAT MAR 23 2013 .UPDATE...SOME PATCHY DENSE FOG WAS NOTED ACROSS THE REGION ON MDOT CAMERA SITES. SO HAVE PUT IN PATCHY DENSE FOG FOR THE ARKLAMISS UNTIL MID-LATE MORNING./17/ ./PREVIOUS DISCUSSUION...358 AM CDT SAT MAR 23 2013 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT...ARM FRONT POSITIONED FROM CNTRL LA TO NE LA NEWD INTO THE DELTA REGION OF MS. AN ELEVATED WARM FRONT AND ELEVATED ISENTROPIC LIFT PRODUCING HEALTHY STORMS ACROSS NCNTRL MS ARE FORECAST TO WEAKEN WITH TIME DURING THE EARLY MORNING HOURS BEFORE ISENTROPIC FORCING BEGINS TO STRENGTHEN FROM THE SOUTH BY EARLY AFTERNOON INTO THE EVENING. ALTHOUGH DISCREPANCIES CONTINUE...MODELS GENERALLY AGREE ON INCREASING FORCING THIS AFTERNOON AND EVENING. UPPER FLOW BACKS AHEAD OF A DIGGING UPPER WAVE...REFLECTED AT LOWER LEVELS BY AN APPROACHING 850 MB TROUGH THAT PIVOTS INTO THE REGION AND AN ASSOCIATED SURFACE LOW FORECAST TO PIVOT INTO SWRN ZONES AROUND 23/00Z. THE GFS IS CURRENTLY MORE INVASIVE IN LIFTING THE SURFACE LOW AS FAR N AS THE I-20 CORRIDOR IN ERN MS WHILE THE EURO KEEP THE SURFACE LOW IN THE VICINITY OF HIGHWAY 84 ACROSS SERN MS. THE EVENTUAL EVOLUTION OF THE LOW TRACK WILL DETERMINE THE NWD EXTENT OF THE BETTER SURFACE BASED CAPE AND HIGHER 0-1 KM SHEAR FOR THE BETTER TORNADO RISK. THE WARM FRONT CURRENTLY POSITIONED ACROSS THE REGION IS FORECAST TO PIVOT SLOWLY SWD EARLY TODAY...DEWPOINTS GRADUALLY INCREASING TO ITS SOUTH DURING THE AFTERNOON AND EARLY EVENING AHEAD OF THE APPROACHING SURFACE LOW. ALTHOUGH BOTH SURFACE BASED AND ELEVATED CAPE WILL BE MAXIMIZED ALONG AND S OF THE BOUNDARY AND SURFACE LOW TRACK...ELEVATED CAPE AND 850 MB DEWPOINTS WILL REMAIN SUFFICIENT TO WARRANT A RISK OF SEVERE STORMS ACROSS THE ENTIRE AREA...PARTICULARLY WITH INTENSE DEEP LAYER SHEAR FORECAST AT AROUND 70 KTS FOR A LARGE PORTION OF THE AREA. BOTH THE GFS AND EURO ALSO DEVELOP A JET MAX OVER THE AREA THIS AFTERNOON AND EVENING THAT IS ACCOMPANIED BY A REGION OF STRONG UPPER DIV...NOTICEABLY STRONGER AND FARTHER N ON THE GFS. WE WILL CONTINUE THE RISK OF SEVERE STORMS FOR ALL OF THE FORECAST AREA TODAY AND THIS EVENING. IN DEFERENCE TO THE POSSIBILITY OF A MORE NWD PUNCH OF SURFACE MOISTURE AND SHEAR THE BETTER POTENTIAL FOR SEVERE STORMS...INCLUDING TORNADOES...WILL BE CONTINUED ALONG AND S OF THE I-20 CORRIDOR WITH THE CONTINUED CHANCE OF PRIMARILY LARGE HAIL AND DAMAGING WINDS FOR AREAS NORTH OF I-20. PRECIPITABLE WATER VALUES FORECAST FROM 1.4-1.7 INCHES TODAY INDICATE THE CONTINUING POTENTIAL FOR HEAVY RAINFALL FOR ALL AREAS TODAY INTO THE EVENING HOURS. THE RISK OF SEVERE STORMS WILL GENERALLY END BY MIDNIGHT WHEN THE SURFACE LOW REACHES THE EAST MS BORDER. RAIN WILL DIMINISH SIGNIFICANTLY BY SUNRISE SUNDAY WITH W/NW SURFACE/850 MB FLOW IN PLACE BY 24/12Z. A STRONG SURFACE PRESSURE GRADIENT IS FORECAST TO THE REAR OF THE SURFACE LOW EARLY SUNDAY MORNING. SUNDAY WILL BE A WINDY DAY AND A WIND ADVISORY MAY BE NEEDED. WITH A COUPLE OF WAVES NOTED UPSTREAM ON SATELLITE PIX AND UPPER DIVERGENCE AND ISENTROPIC LIFT FORECAST TO DEVELOP IN DEEPENING MOISTURE...RAIN CHANCES HAVE BEEN INCREASED OVER MOS POPS FOR TODAY. TEMPERATURES FOR TODAY WILL BE DIFFICULT...AS THE EVOLUTION OF THE WARM FRONTAL MOVEMENT TODAY AND THE DEGREE OF WARMING THAT DEVELOPS S OF THE BOUNDARY IN INCREASING LOW LEVEL FLOW WILL STRONGLY INFLUENCE READINGS. HAVE LOWERED TEMPS OVER NRN AND CENTRAL ZONES FROM MOS NUMBERS. HOWEVER TEMPS MAY EASILY NEED TO BE ADJUSTED LATER THIS MORNING. .LONG TERM...MONDAY THROUGH SATURDAY...THINGS QUIET DOWN IN THE LONG TERM AS STRONG HIGH PRESSURE BUILDS OVER THE AREA. MONDAY WILL BE A COOL DRY DAY AS STRONG COLD AIR ADVECTION AND NORTHWESTERLY FLOW PREVAIL UNDER MAINLY CLEAR SKIES. A COOL NIGHT IS ON TAP MONDAY NIGHT WITH LOWS FALLING TO AROUND 30 DEGREES ACROSS MOST OF THE AREA. LITTLE WILL CHANGE ON TUESDAY AS STRONG SURFACE HIGH PRESSURE RIDGING CONTINUES ALONG WITH NORTHWEST FLOW. THE SURFACE HIGH WILL MOVE OVER THE AREA BY TUESDAY NIGHT AND THIS WILL ALLOW FOR THE WINDS TO BECOME CALM WITH STRONG RADIATIONAL COOLING EXPECTED. LOWS WILL ONCE AGAIN FALL TO AROUND 30 DEGREES. THE SURFACE HIGH WILL BEGIN TO SHIFT TO THE EAST OF THE AREA ON WEDNESDAY AND WITH SLIGHTLY WARMER HIGH TEMPS AROUND 60 UNDER CONTINUED MAINLY CLEAR SKIES. THE SURFACE HIGH WILL SHIFT EAST BY THURSDAY AND THIS WILL ALLOW SOUTHERLY FLOW AND WARMER TEMPS TO PREVAIL ACROSS THE AREA. MOISTURE WILL INCREASE ACROSS THE AREA ON FRIDAY WITH INCREASING CHANCES FOR SHOWERS FRIDAY NIGHT AND SATURDAY ALONG WITH WARMER TEMPERATURES. STUCK PRETTY CLOSE TO GUIDANCE TEMPS THROUGH THE PERIOD...BUT DID CUT BELOW GUIDANCE LOWS A BIT IN THE USUAL COOLER LOCATIONS MONDAY AND TUESDAY NIGHT./15/ && .AVIATION...SHOWERS CURRENTLY BRINGING IFR/MVFR CONDITIONS TO GLH/GWO AND GTR THIS MORNING...WITH MAINLY IFR CONDITIONS IN LOW CIGS PREVAILING ACROSS THE REMAINING TAF SITES. EXPECT THE BAND OF SHOWERS AND THUNDERSTORMS TO SHIFT NORTH OF THE AREA THIS MORNING...BUT EXPECT MVFR/IFR CONDITIONS IN LOW CLOUDS TO CONTINUE. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS LIKELY THIS AFTERNOON AND EVENING AS A STRONG STORM SYSTEM MOVES ACROSS THE AREA./15/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 69 56 65 32 / 79 82 7 4 MERIDIAN 72 58 69 33 / 85 89 8 4 VICKSBURG 66 55 64 34 / 75 75 7 3 HATTIESBURG 78 65 70 36 / 92 82 9 5 NATCHEZ 75 56 63 33 / 65 67 7 3 GREENVILLE 59 51 59 33 / 84 81 8 3 GREENWOOD 59 51 62 32 / 87 91 10 4 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 15/03
Hazardous weather outlook, Mar 23, 4:23 AM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 423 AM CDT SAT MAR 23 2013 LAZ015-016-023>026-MSZ043-047>066-072>074-240930- RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA- MADISON MS-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE- COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS- LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR- FORREST- 423 AM CDT SAT MAR 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA AND CENTRAL AND SOUTH MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS A LOW PRESSURE SYSTEM SWINGS ACROSS THE REGION INTO AN UNSTABLE AND SHEARED AIR MASS. THE MOST INTENSE STORMS WILL HAVE THE POTENTIAL FOR DAMAGING WIND GUSTS AROUND 60 MPH AND LARGE GOLF BALL SIZE HAIL. A FEW TORNADOES WILL ALSO BE POSSIBLE. PERIODS OF HEAVY RAINFALL WILL OCCUR DURING THE AFTERNOON AND EVENING ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. LOCAL FLOODING WILL BE POSSIBLE...ESPECIALLY IN LOW LYING AREAS AND WHERE DRAINAGE IS POOR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG PRESSURE GRADIENTS WILL PRODUCE WINDY AND GUSTY CONDITIONS ACROSS THE AREA FOR SUNDAY. EXPECT SUSTAINED WINDS FROM THE WEST AND NORTHWEST AROUND 20 TO 30 MPH WITH OCCASIONAL GUSTS AROUND 40 MPH. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND EVENING. ARZ074-075-LAZ007>009-MSZ018-019-025>042-044>046-240930- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER- 421 AM CDT SAT MAR 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND NORTH AND CENTRAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT SEVERE STORMS WILL BE POSSIBLE TODAY AND THIS EVENING AS A LOW PRESSURE SYSTEM APPROACHES AND PIVOTS ACROSS THE REGION INTO AN UNSTABLE AIR MASS. THE MOST INTENSE STORMS WILL BE CAPABLE OF LARGE GOLF BALL SIZE HAIL AND DAMAGING WIND GUSTS TO 60 MPH. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO EXPECTED. PERIODS OF HEAVY RAINFALL WILL OCCUR TODAY THROUGH THIS EVENING. LOCAL FLOODING WILL BE POSSIBLE...ESPECIALLY IN LOW LYING AREAS AND WHERE DRAINAGE IS POOR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG PRESSURE GRADIENTS WILL PRODUCE WINDY AND GUSTY CONDITIONS ACROSS THE AREA FOR SUNDAY. EXPECT SUSTAINED WINDS FROM THE WEST AND NORTHWEST AROUND 20 TO 30 MPH WITH OCCASIONAL 40 TO 45 MPH GUSTS. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED TODAY THROUGH THIS EVENING. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. 03
In the hours before
Local storm report, Mar 23, 6:57 AM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
657 AM CDT SAT MAR 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM HAIL ETHEL 33.12N 89.46W
03/23/2013 E0.25 INCH ATTALA MS EMERGENCY MNGR
0115 AM HAIL POSSUMNECK 33.14N 89.74W
03/23/2013 E0.25 INCH ATTALA MS EMERGENCY MNGR
&&
DCOXThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 12:38 AM CDT | Special Weather Statement | JAN | Attala, Holmes | 77 min |
| Mar 23, 2:05 AM CDT | Special Weather Statement | JAN | Noxubee | 70 min |
| Mar 23, 9:40 AM CDT | River Flood Warning | JAN | Attala, Holmes | 13 days |
| Mar 23, 12:30 PM CDT | Special Weather Statement | JAN | Covington | 30 min |
| Mar 23, 12:58 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 47 min |
| Mar 23, 1:43 PM CDT | Special Weather Statement | JAN | Grenada | 27 min |
| Mar 23, 3:21 PM CDT | Wind Advisory | JAN | Adams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more | 28 hr |
| Mar 23, 4:43 PM CDT | Special Weather Statement | JAN | Rankin | 42 min |
| Mar 23, 5:15 PM CDT | Special Weather Statement | JAN | Bolivar | 60 min |
| Mar 23, 5:16 PM CDT | Special Weather Statement | JAN | Scott | 44 min |
| Mar 23, 5:31 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar, Washington | 59 min |
| Mar 23, 5:45 PM CDT | Special Weather Statement | JAN | Lauderdale | 45 min |
| Mar 23, 5:51 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale, Newton | 39 min |
| Mar 23, 5:56 PM CDT | Severe Thunderstorm Warning | JAN | Sunflower, Washington | 64 min |
| Mar 23, 6:04 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba, Newton | 41 min |
| Mar 23, 6:15 PM CDT | Special Weather Statement | JAN | Noxubee | 20 min |
| Mar 23, 6:22 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Sharkey, Washington | 38 min |
| Mar 23, 6:27 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Lauderdale | 18 min |
| Mar 23, 6:30 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Grenada, Leflore, Sunflower | 45 min |
| Mar 23, 6:32 PM CDT | Severe Thunderstorm Warning | JAN | Kemper | 58 min |
| Mar 23, 6:39 PM CDT | Special Weather Statement | JAN | Yazoo | 31 min |
| Mar 23, 6:59 PM CDT | Severe Thunderstorm Warning | JAN | Holmes, Humphreys, Issaquena, Leflore, Sharkey, Sunflower and 2 more | 46 min |
| Mar 22, 10:11 PM CDT | Special Weather Statement | JAN | Morehouse | 29 min |
| Mar 23, 5:48 PM CDT | Severe Thunderstorm Warning | JAN | Morehouse | 57 min |
| Mar 23, 6:07 PM CDT | Severe Thunderstorm Warning | JAN | Morehouse | 38 min |
| Mar 22, 10:23 PM CDT | Special Weather Statement | JAN | Ashley, Chicot | 32 min |
| Mar 22, 11:02 PM CDT | Special Weather Statement | JAN | Ashley | 28 min |
Nearby
Flash Flood Watches in Mississippi, 2013Flash Flood Watches in Louisiana, 2013Flash Flood Watches in Arkansas, 2013Every flash flood watch in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.